Alert archive / Arizona / Flash Flood Warnings in 2024

Flash Flood Warning 71, NWS Tucson, AZ

August 2, 2024Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 2, 2024, 6:41 PM MST for Pima County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2024, 6:41 PM MST (01:41 UTC)
Expired
Aug 2, 2024, 9:45 PM MST
In force
3 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Pima County, AZ

The radar

The Tucson radar (KEMX), 66 km from the middle of the area, began a volume at 01:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 1.7 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2024-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 637 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2024-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
637 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
3162 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

685 
WGUS55 KTWC 030141
FFWTWC
AZC019-030445-
/O.NEW.KTWC.FF.W.0071.240803T0141Z-240803T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
641 PM MST Fri Aug 2 2024

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  Northeastern Pima County in southeastern Arizona...

* Until 945 PM MST.

* At 641 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain over Oro Valley and Catalina. Between 1 and 1.5 inches 
  of rain have fallen. Flash flooding is ongoing or expected to 
  begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Catalina, Oro Valley, Casas Adobes, Tortolita and Catalina State 
  Park.

This includes the following Flash Flood Prone Locations...
	Overton Rd at Canada del Oro and E Wilds Rd at the Canada del Oro.

This includes Route 77 between mile markers 77 and 87.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3247 11101 3250 11096 3251 11089 3248 11082
      3242 11079 3238 11080 3235 11089 3236 11098
      3237 11103

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

EDWARDS
2 follow-up statements
316 
WGUS75 KTWC 030305
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
805 PM MST Fri Aug 2 2024

AZC019-030445-
/O.CON.KTWC.FF.W.0071.000000T0000Z-240803T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-
805 PM MST Fri Aug 2 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM MST THIS 
EVENING FOR NORTHEASTERN PIMA COUNTY...

At 805 PM MST, As of 804 PM MST, heavy rain has ended across the 
Tucson metro area, but water may continue to flow through washes and 
low lying areas. Between 1 and 1.5 inches of rain have fallen. Flash 
flooding is ongoing.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Catalina, Oro Valley, Casas Adobes, Tortolita and Catalina State 
  Park.

This includes the following Flash Flood Prone Locations...
	Overton Rd at Canada del Oro and E Wilds Rd at the Canada del Oro.

This includes Route 77 between mile markers 77 and 87.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3247 11101 3250 11096 3251 11089 3248 11082
      3242 11079 3238 11080 3235 11089 3236 11098
      3237 11103

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

EDWARDS
656 
WGUS75 KTWC 030442
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
942 PM MST Fri Aug 2 2024

AZC019-030452-
/O.EXP.KTWC.FF.W.0071.000000T0000Z-240803T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-
942 PM MST Fri Aug 2 2024

...FLASH FLOOD WARNING WILL EXPIRE AT 945 PM MST THIS EVENING FOR 
NORTHEASTERN PIMA COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

&&

LAT...LON 3247 11101 3250 11096 3251 11089 3248 11082
      3242 11079 3238 11080 3235 11089 3236 11098
      3237 11103

$$

EDWARDS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 1:58 PM MST, 4 hours 43 minutes earlier.

Area forecast discussion, Aug 2, 1:58 PM MST, 4 hours 43 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
158 PM MST Fri Aug 2 2024

.SYNOPSIS...

Daily chances for thunderstorms continue through next
week, with more limited coverage over the weekend. Some storms will
generate heavy rain and strong gusty winds. Temperatures will
increase over the weekend, peaking Sunday, subtly trending down a
few degrees early to middle of next week.

&&

.DISCUSSION...

Convection has started to fire in western New Mexico the past few
hours, and this activity will spread in coverage and intensity
westward into AZ between 1-3pm this afternoon.

The 12Z TWC sounding reported 1.86 inches of precipitable water,
surprisingly juicy compared to the previous morning's sounding
that had 1.61 inches which is more on par with what would be
expected climatologically.

Thus, we tossed up an 18 UTC Sounding to get another look at the
low level moisture profile, and it came back a little bit less
moist than the 12 UTC run (1.6in vs. 1.86in). The well mixed
layer below 700mb remained, and surface CAPE values rose to above
1600J/kg, which means there is enough energy to help initiate and
sustain storms through the afternoon hours.

Drier air has already begun to move in aloft which will be
available to entrain into any afternoon thunderstorms and perhaps
enhance the wind threat a bit. The HREF gives a 70 percent chance
of winds at least 30 kts (35 mph) from the Tucson Metro west and
a 10 percent chance of winds of 50 kts (58 mph) in this area as
well. There was 17 kts of effective shear reported in the 18 UTC
sounding which is also enough to sustain a stronger storm or two.

CAMs show isolated to scattered thunderstorms forming mainly
south and east of Tucson and over mountainous terrain around 20Z
(1 pm MST) before propagating through the Tucson Metro from around
22Z to 02Z (3 pm to 7 pm MST). With the loss of daytime heating,
expect thunderstorm organization to diminish a bit after sunset.

Also of note, WPC issued an MPD for portions of eastern and
southern Arizona for this afternoon and evening to highlight the
potential for flash flooding.

Overall, looking like an average to perhaps a slightly above
average Monsoon day with southeasterly flow helping propagate
storms to the northwest into the afternoon hours. A couple storms
may produce strong to severe wind gusts and very heavy rainfall.

After this afternoon/evening round of storms, The heat becomes
the story once again, as portions of the CWA will be well above
normal with highs in in the 106-111F range across portions of
Western Pima County and in the Tucson Metro Area. HeatRisk values
in the major category will pose risks to vulnerable populations.

Chances for stronger thunderstorm activity will trend downward on
Saturday and Sunday before a more favorable monsoon pattern
returns on Monday and Tuesday.

&&

.AVIATION...

Valid through 04/00Z. SCT -SHRA/-TSRA after 02/22z thru 03/04z,
then ISOLD -SHRA/TS thru end of valid pd. MVFR conditions and wind
gusts to 45 kts near thunderstorms. Outside of thunderstorms
expect wind speeds less than 12 kts and following typical diurnal
trends. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...

Daily chances of thunderstorms can be expected across the region
this afternoon and evening. Thunderstorms that develop today could
have the potential to be heavy rainers, which would help suppress
active fires. Dryer air will move into the region this weekend
that will keep min RHs in the upper teens to lower twenties in the
lower locations and thirties in the higher elevations. Min RHs
will trend upward by next week due to thunderstorm influences.
Outside of thunderstorm winds, 20-foot winds will generally be 15
mph or less, with afternoon/early evening gusts to 20-25 mph and
light winds overnight.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&

Public...Singer/DVS
Aviation...Singer/DVS
Fire Weather....Singer/DVS

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 5:28 PM MSTSevere Thunderstorm WarningTWCPinal47 min
Aug 2, 5:51 PM MSTSevere Thunderstorm WarningTWCPima39 min
Aug 2, 6:01 PM MSTSevere Thunderstorm WarningTWCPima, Pinal44 min
Aug 2, 6:07 PM MSTDust Storm WarningTWCPima38 min
Aug 2, 6:17 PM MSTSevere Thunderstorm WarningTWCPima, Pinal28 min
Aug 2, 6:48 PM MSTSevere Thunderstorm WarningTWCPima42 min
Aug 2, 7:07 PM MSTSevere Thunderstorm WarningTWCPinal38 min
Aug 2, 7:24 PM MSTFlash Flood Warning Considerable damage threatTWCPima2 hr
Aug 2, 7:29 PM MSTAreal Flood AdvisoryTWCPinal2 hr
Aug 2, 7:44 PM MSTDust Storm AdvisoryTWCPinal61 min
Aug 3, 2:19 PM MSTSevere Thunderstorm WarningTWCPima41 min
Aug 3, 2:29 PM MSTSevere Thunderstorm WarningTWCSanta Cruz33 min
Aug 3, 2:58 PM MSTSevere Thunderstorm WarningTWCPima44 min
Aug 3, 3:22 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz18 min
Aug 3, 3:24 PM MSTSevere Thunderstorm WarningTWCPima27 min
Aug 3, 3:41 PM MSTFlash Flood Warning Considerable damage threatTWCPima111 min
Aug 3, 4:13 PM MSTSevere Thunderstorm WarningTWCPima47 min
Aug 3, 4:17 PM MSTSevere Thunderstorm WarningTWCPima21 min
Aug 3, 4:37 PM MSTFlash Flood Warning Considerable damage threatTWCPima100 min
Aug 3, 4:55 PM MSTSevere Thunderstorm WarningTWCPima80 min

Nearby

Flash Flood Warnings in Arizona, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.